Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 324, NWS Morristown, TN

July 13, 2006Union County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 13, 2006, 7:59 PM EDT for Union County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2006, 7:59 PM EDT (23:59 UTC)
Expired
Jul 13, 2006, 8:30 PM EDT
In force
31 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Union County, TN

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 12.0 hours before the alert went out and 330 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1000 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 7:00 PM EDT, 59 minutes earlier.

Area forecast discussion, Jul 13, 7:00 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
700 PM EDT THU JUL 13 2006

.DISCUSSION...THUNDERSTORM WATCH 595 CANCELLED FOR MRX CWA.
WATCH AREA HAS STABILIZED DUE TO PREVIOUS CONVECTION. LEFT POPS
ON HIGH SIDE AS WEAK MID LEVEL SPEED MAX CONTINUES TO MOVE EAST
ACROSS N EDGE OF NE TN/SW VA. AIRMASS STILL A BIT UNSTABLE
ELSEWHERE WITH 70 DEGREE DP BOUNDARY ACROSS SE TN/SW NC. SON

PREVIOUS DISCUSSION:
SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
THUNDERSTORMS HAVE FORMED AHEAD OF A WEAK VORT MAX WHICH IS A
REMNANT OF YESTERDAYS CONVECTION IN WEST TN. SEVERE THREAT THIS
EVENING LOOKS MARGINAL DUE TO MODEST INSTABILITY. THE STORMS WILL
PRODUCE VERY HEAVY RAIN...AND PRECIP LOADING COULD PRODUCE AN
ISOLATED DAMAGING WIND GUST. EXPECT THE STORMS TO DISSIPATE SOON
AFTER SUNSET. WITH A MOIST AIR MASS REMAINING OVER THE
AREA...SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
TOMORROW...MAINLY DRIVEN BY DIURNAL HEATING. WITH A LACK OF UPPER
LEVEL FORCING...COVERAGE SHOULD BE NO GREATER THAN SCATTERED.
COVERAGE SHOULD INCREASE ON SATURDAY AS THE MODELS BRING A TROUGH
INTO THE AREA. CLOUD COVER SHOULD LIMIT INSTABILITY...BUT LIFT WITH
THE TROUGH ACTING ON AN AIR MASS WITH PW NEAR 2 INCHES SHOULD
PRODUCE GOOD COVERAGE...WILL HAVE LIKELY POPS NORTH CLOSER TO THE
STRONGER VORTICITY AND HIGH CHANCE ELSEWHERE. HEAVY RAIN AND AN
ISOLATED DAMAGING WIND GUST WILL AGAIN BE POSSIBLE. MODELS HAVE
SOME TIMING AND STRENGTH DIFFERENCES WITH THE TROUGH...WITH THE NAM
BEING FASTER AND LESS AMPLIFIED THAN THE GFS. PREFER THE GFS
SOLUTION AT THIS TIME AS IT HAS BEEN MORE CONSISTENT. DRY AIR ALOFT
AND A MIDLEVEL INVERSION BEGINS TO BUILD INTO THE AREA LATE
SATURDAY NIGHT.

LONG TERM (SUNDAY THROUGH THURSDAY)...
A LARGE AREA OF HIGH PRESSURE WILL EXTEND EAST TO WEST FROM THE
APPALACHIANS TO THE ROCKIES. THE 500 MB CENTER OF THE HIGH WILL
SLOWLY DRIFT TO THE EAST AND BE OVER OUR AREA ON THURSDAY.
SUBSIDENCE UNDER THE RIDGE WILL PROMOTE A DRIER AND MORE STABLE
ATMOSPHERE. THUS WILL HAVE A DRY FORECAST WITH ABOVE NORMAL
TEMPERATURES FOR THIS PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  91  73  89 /  30  40  40  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  92  73  86 /  50  40  40  50
OAK RIDGE, TN                       72  91  73  86 /  40  40  40  50
TRI CITIES AIRPORT, TN              69  87  68  85 /  60  40  40  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS
Hazardous weather outlook, Jul 13, 5:10 AM EDT, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 AM EDT THU JUL 13 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-141000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
510 AM EDT (410 AM CDT) THU JUL 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A WEAK FRONT WILL MOVE INTO THE REGION TODAY...BRINGING SCATTERED
SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT.  A FEW OF THE STORMS
MAY BECOME SEVERE THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND
DAMAGING WIND POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A TYPICAL SUMMERTIME PATTERN WILL BE IN PLACE ACROSS THE AREA
THROUGH THE PERIOD...WITH ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE FRIDAY THROUGH TUESDAY. A FEW STORMS
MAY INTENSIFY TO SEVERE LEVELS DURING THE AFTERNOON AND EVENING
HOURS...BRINGING THE POSSIBILITY OF DAMAGING WINDS...HAIL AND LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED OVERALL...BUT MAY BE NEEDED
FOR ISOLATED SEVERE WEATHER REPORTS A FEW TIMES THROUGH THE REST OF
THIS WEEK AND INTO TUESDAY.

GH

In the hours before

Special weather statement, Jul 13, 3:34 PM EDT, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
334 PM EDT THU JUL 13 2006

TNZ017-018-046-047-VAZ008-132030-
JOHNSON-NORTHWEST CARTER-SOUTHEAST CARTER-SULLIVAN-WASHINGTON-
334 PM EDT THU JUL 13 2006

...STRONG THUNDERSTORMS WERE AFFECTING CARTER...JOHNSON...SULLIVAN
COUNTIES IN TENNESSEE AND WASHINGTON COUNTY VIRGINIA...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF
QUARRY TO BULADEAN....MOVING EAST AT 25 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR EAST TENNESSEE AND SOUTHWEST VIRGINIA.

HW
Special weather statement, Jul 13, 4:10 PM EDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
410 PM EDT THU JUL 13 2006

TNZ018-132100-
JOHNSON-
410 PM EDT THU JUL 13 2006

...A STRONG THUNDERSTORM WAS AFFECTING JOHNSON COUNTY...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PEORIA....MOVING EAST AT 30 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR EAST TENNESSEE AND SOUTHWEST VIRGINIA.

LCM
Local storm report, Jul 13, 4:12 PM EDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 PM EDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     9 W MORRISTOWN          36.21N 83.46W
07/13/2006                   GRAINGER           TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ALONG NORTHSHORE DRIVE. REPORTED BY
            GRAINGER SHERIFFS OFFICE.

&&

MEP
Special weather statement, Jul 13, 4:54 PM EDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
454 PM EDT THU JUL 13 2006

TNZ082-132200-
BLEDSOE-
354 PM CDT THU JUL 13 2006

...A STRONG THUNDERSTORM WAS AFFECTING BLEDSOE COUNTY...

AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF PIKEVILLE....MOVING EAST AT
20 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
THURSDAY EVENING FOR EAST TENNESSEE AND SOUTHWEST VIRGINIA.

LCM
Special weather statement, Jul 13, 6:52 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
652 PM EDT THU JUL 13 2006

TNZ036-132330-
ANDERSON-
652 PM EDT THU JUL 13 2006

...STRONG THUNDERSTORMS WERE AFFECTING ANDERSON COUNTY...

AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
JACKSBORO TO 7 MILES EAST OF KINGSTON....MOVING EAST AT 20 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

IN ADDITION TO HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

LCM
Special weather statement, Jul 13, 7:25 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
725 PM EDT THU JUL 13 2006

TNZ037-069-140045-
KNOX-UNION-
725 PM EDT THU JUL 13 2006

...STRONG THUNDERSTORMS APPROACHING KNOX AND UNION COUNTIES...

AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
JACKSBORO TO FARRAGUT....MOVING EAST AT 20 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

IN ADDITION TO HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

LCM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:23 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea37 min
Jul 13, 12:49 PM EDTSevere Thunderstorm WarningMRXGrainger, Union26 min
Jul 13, 7:52 PM EDTSevere Thunderstorm WarningMRXHamilton38 min
Jul 13, 3:46 PM EDTSevere Thunderstorm WarningMRXCherokee29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.